MAUDE Adverse Event Report: COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number N/A
Medical Device Problem Code Leak/Splash (1354)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Code Available (3191)
Date of Event 03/21/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).Event is still under investigation at this time.
 
Event or Problem Description
An evar procedure was being performed on the (b)(6) year old colon cancer patient.Upon final run, a fabric tear was noted and believed to be between the second and third stent on the right side; type iii endo leak.No further procedures were performed due to this occurrence.Patient is in stable condition and will be returning in the future to have the status of the leak observed.
 
Additional Manufacturer Narrative
Investigation / evaluation: during the course of investigation, a review of the complaint history, device history record, documentation, drawing, instructions for use, manufacturing instructions, quality control, specifications and trends was conducted.No product was returned; however, a disc was received; which was sent for outside clinical review.The clinical assessment is as follows: clinical summary of event: a fabric tear was observed between second and third stent on the right side; type iii endo leak.No additional procedure/intervention was performed.Patient is in stable condition and will return in the future for leak observation.Clinical opinion: the malfunction of the device can be attributed to the higher force applied during the procedure.The findings of the clinical reviewer (m.D.) state, ¿ although the provided imaging cannot confirm the reported graft tears, it does support over dilation with coda balloon tearing the main body and left limb as the most likely scenario.The coda balloon compliance leaves the fabric vulnerable where it is less supported.The reported locations of the leaks match the locations where the fabric would be most at risk in lieu of the aggressive angioplasty likely necessary to expand the stenotic distal aorta.Significant findings relative to the patient¿s anatomy were observed.The distal aorta was stenotic and severely calcified.Significant findings relative to the disease state were not observed.Significant findings to the use of the device were not observed.Significant findings relative to the design or performance of the device were not observed.Cause of any adverse effects was not observed but based on the imaging provided most likely cause of the reported fabric tears were likely over dilation with a coda balloon.¿ "findings: only a pre-implantation cta is provided along with the complaint report.Consequently no imaging of the leaks mentioned in the complaint report is provided.However from the preimplantation cta, the complaint device sizes, and the compliant report narrative a reasonable scenario explaining the reported endoleaks can be constructed.The distal aorta was very narrow over a 20mm long segment from the distal aneurysm neck to the aortic bifurcation.Lumen diameter was 13x14mm at the aneurysm neck and 16.5x11.2mm at the aortic bifurcation.This segment was also severely calcified.In order to fully expand each limb through this segment, aggressive angioplasty rupturing the aorta through this segment was necessary.According to the complaint report only a coda balloon was used, it is likely that over dilation occurred at the proximal end of the right limb and in the left limb where the limb exited the gate.Using the provided right limb dimensions, the main body dimensions, and the aortic dimensions, both of these locations match the complaint report's location of the leaks.The proximal margin of the right limb would have protruded into the main body terminating exactly at the junction between the second and third main body stents along the right side of the endograft and in the middle of capacious aneurysm sac.Aggressive dilation with a coda balloon protruding outside the limb would have over expanded the adjacent right endograft wall.This would have separated the fabric from its anchoring sutures creating the observed leak into the capacious aneurysm sac.Likewise, aggressive angioplasty of the left limb would have over expanded the limb where it was most vulnerable to over dilation.Specifically where the limb extended from the left gate but was still inside the aneurysm sac.Here the coda balloon would have preferentially expanded unsupported by the single layer stent, rather the double layer limb/gate or the limb supported by the left common iliac artery.Additionally, the low pressure aneurysm sac was where a tear would have been evident.Even if the limb had torn through the iliac artery segment, the presence of the artery wall would have mitigated its volume making it significantly less detectible.The position of the right limb proximal end at the site of the main body endoleak is also supported by the decision to not treat the leak with an extension.There was ample room to place a 39mm long extension in the mainbody and not impinge the renal arteries.The only remaining reason precluding successful leak exclusion with an extension was the presence of the limb.Impression: (repeated from above) although the provided imaging cannot confirm the reported graft tears, it does support over dilation with a coda balloon tearing the mainbody and left limb as the most likely scenario.The coda balloon compliance leaves the fabric vulnerable where it is less supported.The reported locations of the leaks match the locations where the fabric would be most at risk in lieu of the aggressive angioplasty likely necessary to expand the stenotic distal aorta.Significant findings relative to the patient's anatomy were observed.The distal aorta was stenotic and severely calcified.Significant findings relative to the disease state were not observed.Significant findings relative to the use of the device were not observed.¿ numerous design verification and validation activities have been performed to ensure that this device meets design requirements, and that the device meets the needs of the user.Each zenith device is shipped with instructions for use (ifu) listing the details the device description, indications for use (including specific required patient measurements in order to use in patient), contraindications, warnings and precautions (including patient selection, treatment, follow-up, imaging and measurement techniques, device selection, implant procedure, and molding balloon use), potential adverse events, patient selection and treatment, patient counseling, how supplied, clinical use information (including patient selection, required materials, recommended materials, and device sizing guidelines), directions for use, and imaging guidelines and postoperative follow-up.Per the quality engineering risk assessment, it is considered that this event has a very high probability of detection; therefore, no additional risk reduction activities are required after this incident.The root cause of this event is related to the user technique during the procedure.We will notify the appropriate internal personnel of the event and continue to monitor for similar complaints.
 
Event or Problem Description
An (evar) endovascular aneurysm repair procedure was performed on the (b)(6) colon cancer patient.Upon final run, a fabric tear was noted and believed to be between the second and third stent on the right side (type iii endoleak 1820334-2016-00279).No further procedures were performed due to this occurrence.Patient is in stable condition and will be returning in the future to have the status of the leak observed.Additional information from procedure notes provide 19april2016: the patient is an (b)(6) male with an infrarenal abdominal aortic aneurysm for which he was pre-oped and consented and was deemed a candidate for an endovascular aneurysm repair.A retrograde iliac artery angiogram was performed to mark the origin of the right internal iliac artery, and via the right groin, a right limb extension (zsle) was advanced positioned and deployed successfully and uneventfully, with the distal landing zone just above the origin of the right internal iliac artery which was confirmed by angiography via oblique views to preserve internal iliac artery flow.Following this via bilateral groins, coda balloons were positioned and the proximal anastomosis as well as the gate and the limbs were balloon angioplastied to graft/stent profile and via the left groin, a completion angiogram was performed.This revealed the proximal and distal landing zones to have a good seal perseveration of renal arterial flow.However, just distal to the second covered stent, there appeared to be a blush as well as in the proximal left limb of the endograft.Upon magnification with different additional views, appeared that there were, at both of these levels, disruption of the stents.Via the left groin, a second limb (zsle) was advanced and positioned inside of the left limb in order to seal out the most distal leak which was presumed to be from a stent rupture and presumed fabric tear.(1820334-2016-00881).Once this was deployed, the was ballooned to profile.Repeat angiography revealed that this defect was sealed successfully and uneventfully.However, the more proximal leak into the aortic aneurysm sac remained.This was again confirmed by advancing to the are of suspicion.A diagnostic catheter and additional angiography using oblique and cross table views, this appeared to be on the lateral aspect of the fabric just inferior to the second covered stent.This was also presumed to be a stent fracture with possible fabric tear.Further discussion was performed and it was decided at this point that additional angioplasty and stenting with aortic cuff will not result in a good seal and to treat this for now medically/conservatively and with close follow-up and this leak may seal.The patient was reversed, ex-tubated, and transferred to the recovery in stable condition.

Brand Name
ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key5574187
Report Number1820334-2016-00279
Device Sequence Number13593666
Product Code MIH
UDI-Device Identifier10827002484075
UDI-Public(01)10827002484075(17)171211(10)6430404
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/21/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberTFFB-24-82-ZT
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Distributor Facility Aware Date03/21/2016
Device Age3 MO
Event Location Hospital
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 03/23/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date04/13/2016
Supplement Report FDA Received Date08/12/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;
Patient Age80 YR